Ask an expert
Question

17 Jul 2006

Sudden deterioration in nail health
Hi, I hope that I am asking the right doctor about my problem, but I have heard that dermatologists often deal with nail health as well.

I have always had incredibly strong and healthy nails, which grow fast and are flexible, not at all brittle.

However recently my nails have become terribly weak. The top layer of my nail keeps separating from the bit underneath and I get horrible jagged nails which tear all the time. The top smooth layer of the nail tears first and sort of peels off. the remaining bit of my nail is often quite thin and weak. They have been tearing and peeling more and more, often right into the nail bed.

I don't know why this is happening. It has come on very suddenly, and the change is very drastic compared to my normal nail strength. I have noticed no disclolouration at all.

In order to try and figure out what may have caused it I have tried to think about things that I have been doing differently recently.

I don't know whether this is relevant or important, but I went on roaccutane for 4 months, which ended in June. I am also vegetarian. I have been vegetarian for 4 years now, and have never had problems before, but i wondered since nails are made of protein whether maybe my vegetarianism may be to blame, maybe some sort of protein deficiency. I lost a lot of weight in February/ March- I was eating very healthily, just not a lot. I wonder whether weight loss may be to blame.

I am very concerned because there is definately something very different. I can't help worrying that if my nails are so unhealthy and weak, what other proteins may be failing in my body.

Please help.

Answer 887 views
Expert
skindoc

01 Jan 0001

Splitting of the nails is called onychoschizia. Repeated soaking in water and drying may be a cause. The condition may be hereditary. Psoriasis and lichen planus, two skin diseases, may cause splitting. Retinoids, used in the treatment of bad acne, is a cause. Detergents and nail polish solvents may cause splitting. Any repeated trauma is a cause. I am not aware that protein deficiency can cause splitting. Splitting is not more common in vegetarians. Roaccutane is most likely the cause in your case. The problem should clear spontaneously.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9362 votes
No
67% - 19322 votes
Vote